There is a new overdose awareness and naloxone poster campaign launching this week in the UK that features the faces of real community naloxone carriers.
For obvious reasons we’d love to see some photographs of these billboards in the wild so we’re hoping that some of you can post photos to instagram. We’ll be keeping an eye of the #naloxone and #naloxoneposter tags, so if you post something expect our editor to reach out to you.
A national overdose awareness campaign has hit the streets of Bristol. The poster campaign that can be seen on billboards around the city is promoting the opioid overdose reversal drug Naloxone. Naloxone works by blocking the opioid receptors in the brain, effectively reversing the effects of the drug. Naloxone is the most powerful tool in the fight to stop death from overdose.
When I walk into my local pharmacy to pick up a naloxone kit, I don’t need to present a prescription. I don’t even need to state my reason for needing naloxone (I’m an opioid-dependent pain patient and I frequently interview people who use illicit opioids). The pharmacist asks whether I prefer the nasal spray or the injectable version, then takes me through a five-minute orientation, explaining how to use it to save someone else’s life. Then I leave with my kit. I live in Toronto. But in the United States, where the crisis of opioid-involved overdose deaths is raging (as it is in Canada) beyond anything we’ve seen before, naloxone access is limited—not just by stigma and outdated, restrictive laws, but also by its rising cost.
Pharmacologically, naloxone sounds perfect – easy, safe and incredibly effective in reversing an overdose; however, there are several public misconceptions and myths around naloxone that may hinder its positive effect. This piece therefore covers a variety of common myths relating to naloxone and debunks them. We also speak with a volunteer working with Peter Krykant’s mobile safe consumption site in Glasgow, Scotland to assess how naloxone can be given empathically in order to reduce harms for the person overdosing.